Calciphylaxis-as a drug induced adverse event

Ignacio Portales-Castillo, Daniela Kroshinksy, Cindy K. Malhotra, Roberta Culber-Costley, Mario Gennaro Cozzolino, Shelly Karparis, Charles L. Halasz, Jeremy Goverman, Harold J. Manley, Rajeev Malhotra, Sagar U. Nigwekar

Research output: Contribution to journalReview articlepeer-review

10 Scopus citations

Abstract

Introduction: Calciphylaxis is a rare but devastating disease with a mortality rate up to 50% in 1 year. It is characterized by profoundly painful ischemic skin lesions and vascular calcification that affects predominantly patients with end stage renal disease. The use of certain medications is an important modifiable risk factor in calciphylaxis and discontinuation of these is a mainstay of treatment. Areas covered: This review will provide an overview of calciphylaxis and will focus on how certain therapeutic agents can affect the risk of calcification and associated thrombosis, key processes involved in the development of calciphylaxis. Expert opinion: Calciphylaxis treatment requires a multi-modal approach including prevention, risk factor management, wound care, reperfusion, and use of fibrinolytics and antioxidants. Patients with end stage renal disease represent the most affected population. This population often has multiple medications prescribed, some worth reconsidering before starting or continuing them. When possible, we recommend stopping all potentially contributing medications in patients with calciphylaxis, including warfarin, active vitamin D, calcium supplements, and iron.

Original languageEnglish
Pages (from-to)29-35
Number of pages7
JournalExpert Opinion on Drug Safety
Volume18
Issue number1
DOIs
StatePublished - Jan 2 2019

Keywords

  • Calciphylaxis
  • PTH
  • calcium
  • cinacalcet
  • corticosteroids
  • iron
  • medications
  • phosphate binders
  • vitamin D
  • warfarin

Fingerprint

Dive into the research topics of 'Calciphylaxis-as a drug induced adverse event'. Together they form a unique fingerprint.

Cite this